Alert archive / Florida / Special Marine Warnings in 2012

Special Marine Warning 331, NWS Key West, FL

September 13, 2012

NWS Key West, FL issued this special marine warning at Sep 13, 2012, 1:09 AM EDT. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2012, 1:09 AM EDT (05:09 UTC)
Expired
Sep 13, 2012, 1:39 AM EDT
In force
30 min
Issued by
NWS Key West, FL
Area
Storm-based polygon

The radar

The Key West radar (KBYX), 64 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 5.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2012-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2012-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1581 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

980 
WHUS52 KKEY 130509
SMWKEY
GMZ073-074-130600-
/O.NEW.KKEY.MA.W.0331.120913T0509Z-120913T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
109 AM EDT THU SEP 13 2012

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  STRAITS OF FLORIDA FROM CRAIG KEY TO HALFMOON SHOAL 20 TO 60 NM
  OUT...

* UNTIL 200 AM EDT

* AT 105 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  THUNDERSTORM...PRODUCING STRONG WINDS OVER 35 KNOTS 25 NAUTICAL
  MILES SOUTHEAST OF BIG PINE SHOAL...MOVING WEST AT 20 KNOTS.

PREPARE FOR WIND GUSTS IN EXCESS OF 35 KNOTS...STEEP AND
FAST-BUILDING SEAS...OCCASIONAL LIGHTNING STRIKES...AND BLINDING
DOWNPOURS. STAY LOW OR GO BELOW...AND MAKE SURE ALL ON BOARD ARE
WEARING LIFE JACKETS.

LAT...LON 2398 8149 2425 8156 2430 8108 2413 8103
TIME...MOT...LOC 0508Z 075DEG 19KT 2419 8115

$$

CLR
1 follow-up statement
818 
FZUS72 KKEY 130539
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
139 AM EDT THU SEP 13 2012

GMZ073-074-130548-
/O.CAN.KKEY.MA.W.0331.000000T0000Z-120913T0600Z/
139 AM EDT THU SEP 13 2012

...SPECIAL MARINE WARNING CANCELED...

THE AFFECTED AREAS WERE...
STRAITS OF FLORIDA FROM CRAIG KEY TO HALFMOON SHOAL 20 TO 60 NM
OUT...

THE THUNDERSTORMS EARLIER PRODUCING STRONG WINDS HAVE WEAKENED...AND
WIND GUSTS IN EXCESS OF 35 KNOTS ARE NO LONGER EXPECTED. THEREFORE...
THE SPECIAL MARINE WARNING IN EFFECT FOR THE FLORIDA STRAITS...25 NM 
SOUTH OF BIG PINE SHOAL...HAS BEEN CANCELED. STAY TUNED TO NOAA 
WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION.

LAT...LON 2398 8149 2425 8156 2430 8108 2413 8103
TIME...MOT...LOC 0538Z 075DEG 19KT 2415 8132

$$

CLR

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Sep 12, 9:40 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Sep 12, 9:40 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
940 PM EDT WED SEP 12 2012

.DISCUSSION...IN THE MID AND UPPER LEVELS...LATEST AVAILABLE IR
SATELLITE IMAGERY OVERLAID WITH MODEL STREAMLINE ANALYSIS AS OF 800
PM DEPICTS A POSITIVELY TILTED SYNOPTIC SCALE RIDGE IN PLACE ACROSS
THE MISSISSIPPI VALLEY STATES AND THE EASTERN CONUS...BUT THERE
REMAINS AN EMBEDDED DRY MID AND UPPER CUTOFF LOW THAT REMAINS
CENTERED NEAR THE MID DELTA REGION OF MISSISSIPPI. WELL TO THE
SOUTHEAST OF THAT...A FAIRLY WELL DEFINED AREA OF MID TO UPPER LOW
PRESSURE REMAINS POSITIONED NORTH OF PARADISE ISLAND BAHAMAS. AS A
RESULT...SOUTH FLORIDA AND THE KEYS ARE BENEATH A FAIRLY MOIST MID
AND UPPER CYCLONIC FLOW.

AT THE SURFACE...LATEST AVAILABLE LAND AND MARINE SURFACE
OBSERVATIONS OVERLAID ON TOP OF IR SATELLITE IMAGERY AS OF 800 PM
DETAIL AN UNSEASONABLY STRONG LATE SUMMER 1030 MB ANTICYCLONE
CENTERED NEAR LONG ISLAND. AS SUCH...THE LATEST SURFACE OBSERVATIONS
AT THE JACKSONVILLE AND KEY WEST AIRPORTS INDICATE THAT THERE IS A
NEARLY 7 MB DIFFERENCE IN SEA LEVEL PRESSURE FROM NORTH TO SOUTH
RESPECTIVELY. AN ELONGATED TROUGH IS EVIDENT AS WELL FROM NEAR
ELEUTHERA WESTWARD TO ANDROS AND SOUTHWEST TO ACROSS LA HABANA
PROVINCE IN CUBA. THE EVENING SOUNDING ILLUSTRATED A MODERATELY
MOIST AND CONDITIONALLY UNSTABLE TO UNSTABLE LOW TO MID TROPOSPHERE
WITH PWAT AT ABOUT 1.80 INCHES...AND FRESH TO STRONG NORTHEAST FLOW
FROM JUST OFF OF THE SURFACE UP TO 700 MB.

.CURRENTLY...AS OF 800 PM...SKIES ARE MOSTLY CLOUDY ACROSS THE KEYS
AND SURROUNDING WATERS. KEY WEST RADAR DETECTS SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS CONCENTRATED ACROSS THE EASTERN FLORIDA
STRAITS AS WELL THE THE UPPER KEYS AND THE ADJOINING FLORIDA BAY AND
HAWK CHANNEL WATERS...WITH ISOLATED ACTIVITY ELSEWHERE. C-MAN
STATIONS ARE RECORDING NEAR 20 KNOTS WINDS SUSTAINED WITH THE
EXCEPTION OF SAND KEY C-MAN WHICH IS NEAR 15 AND GUSTY. TEMPERATURES
OUTSIDE OF SHOWER ACTIVITY REMAINS IN THE LOWER TO MID 80S WITH
DEWPOINTS IN THE LOWER TO MID 70S.

.FORECAST...OVERNIGHT...ELEVATED LARGE SCALE LIFT ASSOCIATED WITH
THE AFOREMENTIONED TROUGH IN CLOSE PROXIMITY TO THE KEYS...IN
COMBINATION WITH FRESH AND MOIST NORTHEAST TO EAST CONFLUENT FLOW IN
THE LOW TO MID TROPOSPHERE DUE TO THE RELATIVE POSITION OF THE
STRONGER...OR AUTUMNAL LIKE (NEAR 1030 MB) ANTICYCLONE WELL TO THEN
NORTH OF THE KEYS...WILL RESULT IN THE DEVELOPMENT OF NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS. THESE SHOWERS AND ISOLATED
STORMS WILL INCREASE IN AREAL COVERAGE FROM NORTHEAST TO SOUTHWEST
THROUGH THE BALANCE OF THE EVENING AND THE OVERNIGHT HOURS. AS
SUCH...RAIN CHANCES WILL BE HELD AT 60% FOR THE OVERNIGHT PERIOD.
SOME MINOR TWEAKS WERE ALREADY MADE EARLIER IN THE EVENING TO REMOVE
TRANSITIONAL WORDING.

&&

.MARINE...FOR TWO CONSECUTIVE HOURS FOLLOWING THE AFTERNOON PACKAGE
ISSUANCE...SUSTAINED 10 METER WINDS RECORDED BY OPERATING C-MAN
PLATFORMS ALONG THE FLORIDA REEF AS WELL AS ALL AVAILABLE SHIP
OBSERVATIONS INDICATED THAT WINDS INCREASED TO NEAR 20 KNOTS AND
SEAS BUILT UP TO 4 TO 7 FEET. THIS PROMPTED AN ISSUANCE FOR A SMALL
CRAFT ADVISORY FOR THE WATERS OF HAWK CHANNEL...AND THE ATLANTIC
WATERS OUT 60 FROM OCEAN REEF TO 20 NM WEST OF THE DRY TORTUGAS.

OVERNIGHT...AS THE CENTER OF THE HIGH PRESSURE SYSTEM CONTINUES TO
BUILD SOUTHWARD THIS EVENING...THERE IS A POSSIBILITY THAT SCA
CONDITIONS MAY BE EXTENDED TO A GREATER PORTION OR EVEN ALL WATERS
FOR THE BALANCE OF THE OVERNIGHT. THIS WILL BE A LAST MINUTE CALL.
AS ALWAYS...MARINERS WILL ENCOUNTER HIGHER SEAS AND LOCALLY ROUGH
BAY AND NEARSHORE WATERS IN THE PATH OF THE STRONGER SHOWERS AND
THUNDERSTORMS.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT EYW AND MTH EARLY TONIGHT. MVFR
CONDITIONS ARE LIKELY AT EYW AND MTH LATE TONIGHT INTO EARLY
THURSDAY MORNING. VFR CONDITIONS WILL PREVAIL AT EYW AND MTH
THURSDAY AFTERNOON. SUSTAINED NORTHEAST WINDS NEAR 20 KNOTS FROM
JUST OFF THE SURFACE TO ABOUT 7000 FEET WILL VEER TO THE EAST AND
DECREASE TO NEAR 15 KNOTS LATE TONIGHT.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1874...THE HIGH
TEMPERATURE IN KEY WEST WAS ONLY 82 DEGREES. THIS SET THE DAILY
RECORD FOR COOLEST MAXIMUM TEMPERATURE MEASURED IN KEY WEST ON
SEPTEMBER 12TH...A RECORD WHICH STILL STANDS 138 YEARS LATER.
TEMPERATURE RECORDS AT KEY WEST DATE BACK TO 1872.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...GMZ042-044&GMZ052-055&GMZ072-075
&&

PUBLIC/MARINE/GRIDS..............FUTTERMAN
AVIATION/CLIMATE/NOWCASTS........BS
DATA COLLECTION/UPPER AIR........LKASPER

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Sep 12, 5:41 AM EDT, 19 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
541 AM EDT WED SEP 12 2012

FLZ076>078-GMZ031>034-042>044-052>055-072>075-131000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
541 AM EDT WED SEP 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND THE
SURROUNDING COASTAL WATERS TODAY AND TONIGHT. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES AND
WIND GUSTS IN EXCESS OF 30 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FLORIDA KEYS AND THE
SURROUNDING COASTAL WATERS THROUGH THE PERIOD. THE PRIMARY THUNDERSTORM
HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES AND LOCAL WIND GUSTS
IN EXCESS OF 30 KNOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Sep 12, 11:48 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1148 PM EDT WED SEP 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     NON-TSTM WND GST DUCK KEY                24.78N 80.92W
09/12/2012  M40 MPH          MIDDLE KEYS IN MON FL   MESONET

            A CITIZEN WEATHER OBSERVER PROGRAM STATION AT DUCK KEY
            MEASURED A NON-THUNDERSTORM WIND GUST OF 35 KNOTS...OR 40
            MPH...OUT OF THE EAST. THIS WIND GUST WAS PRODUCED BY A
            RAPIDLY-MOVING SHOWER.

&&

BS

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 11:21 PM EDTSpecial Marine WarningKEY37 min
Sep 13, 12:27 AM EDTSpecial Marine WarningKEY24 min
Sep 13, 3:46 AM EDTSpecial Marine WarningKEY19 min
Sep 13, 6:19 AM EDTSpecial Marine WarningKEY41 min
Sep 13, 6:47 AM EDTSpecial Marine WarningKEY43 min
Sep 13, 6:56 AM EDTSpecial Marine WarningKEY36 min
Sep 13, 7:16 AM EDTSpecial Marine WarningKEY44 min
Sep 13, 7:55 AM EDTSpecial Marine WarningKEY32 min
Sep 13, 12:52 PM EDTSpecial Marine WarningKEY23 min
Sep 13, 6:35 PM EDTSpecial Marine WarningKEY32 min
Sep 13, 6:37 PM EDTSpecial Marine WarningKEY31 min
Sep 13, 6:38 PM EDTSpecial Marine WarningKEY20 min

Nearby

Special Marine Warnings in Florida, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.